A 65‐year‐old man with a medical history of hypertension, tobacco use, a recent L3–L5 laminectomy, and posterior spinal fusion was hospitalized with fever, dyspnea, and pleuritic chest pain of 2 days' duration. A month prior to this admission he had q laminectomy with spinal fusion that was later complicated by MRSA wound infection. He was started on daptomycin 2 weeks prior to current presentation. The vital signs on admission were significant for a temperature of 38.3°C and hypoxia requiring noninvasive oxygen supplementation. Initial blood workup showed a WBC count of 5900/mm3 with 5% eosinophils. A chest x‐ray revealed bilateral airspace disease. A CT of the chest showed extensive bilateral ground‐glass opacities with interstitial thickening. The patient was started on antibiotics cefepime and vancomycin to cover for health care associated pneumonia. Sputum culture and blood cultures were negative. Bronchoscopy was performed and bronchoalveolar lavage (BAL) showed 130 RBCs, 330 WBCs with 44% lymphocytes, 8% neutrophils, 22% monocytes, 11% eosinophils, 2% basophils, and 13% mesothelial cells. Smears and cultures for AFB, PCP, viral, fungus, and bacteria were negative. The transbronchial biopsy showed intra‐alveolar fibrin, macrophages, occasional eosinophils and early organizing pneumonia, suggestive of acute eosinophilic pneumonia. He was diagnosed of daptomycin induced eosinophilic pneumonia and initiated on oral prednisone. A repeat chest x‐ray in 2 months showed complete resolution of the infiltrates.
Daptomycin is a cyclic lipopeptide antibiotic that acts on the cell wall of the gram‐positive bacteria. The FDA approved its use for serious skin infections, blood stream infections and right‐sided endocarditis. Increasing incidence of MRSA infections in postsurgical wounds has led to increased use of daptomycin as an alternative to vancomycin. Eosinophilic pneumonia is an adverse reaction of daptomycin that has been sporadically reported in medical literature. Eosinophilic pneumonia is a diagnosis of exclusion. Temporal association with the drug, peripheral and BAL eosinophilia, short duration of febrile illness, hypoxemia, and transbronchial biopsy all point to the diagnosis. Treatment includes stopping daptomycin and initiating steroid therapy. A delay in recognition of this condition can lead to unnecessary antibiotic use, increased morbidity and mortality in these patients. FDA issued a drug safety communication in 2010 stating an association between eosinophilic pneumonia with daptomycin.
Recognition of eosinophilic pneumonia as an important adverse reaction of daptomycin is essential for all hospitalists. We present another case of daptomycin induced eosinophilic pneumonia to add to the literature.
To cite this abstract:Gundareddy V, Ravi S, Thamtam V, Ravi G, Bollampally P. Eosinophilic Pneumonia: An Important Adverse Reaction of Daptomycin. Abstract published at Hospital Medicine 2013, May 16-19, National Harbor, Md. Abstract 475. Journal of Hospital Medicine. 2013; 8 (suppl 2). https://www.shmabstracts.com/abstract/eosinophilic-pneumonia-an-important-adverse-reaction-of-daptomycin/. Accessed September 22, 2019.